Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 283, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2008, 1:41 AM CDT for Nowata County, Washington County, Oklahoma. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 1:41 AM CDT (06:41 UTC)
- Expired
- May 9, 2008, 2:12 AM CDT
- In force
- 31 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Nowata County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 77 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 1:58 AM CDT | TSTM WND DMG | Lenapah, OK | LARGE TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KTSA 090641
SVRTSA
OKC105-147-090730-
/O.NEW.KTSA.SV.W.0283.080509T0641Z-080509T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
141 AM CDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NOWATA COUNTY IN NORTHEAST OKLAHOMA
WASHINGTON COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 230 AM CDT
* AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF LENAPAH TO COPAN TO DEWEY...MOVING
EAST AT 40 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LENAPAH...
DELAWARE AND NOWATA.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3697 9542 3695 9542 3694 9543 3675 9542
3660 9544 3676 9598 3689 9596 3700 9562
TIME...MOT...LOC 0641Z 290DEG 43KT 3696 9561 3686 9584
3675 9587
$$3 follow-up statements
000
WWUS54 KTSA 090653
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
153 AM CDT FRI MAY 9 2008
OKC147-090703-
/O.CAN.KTSA.SV.W.0283.000000T0000Z-080509T0730Z/
WASHINGTON OK-
153 AM CDT FRI MAY 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...
LAT...LON 3697 9542 3688 9543 3677 9542 3662 9544
3661 9546 3672 9582 3690 9581 3700 9562
TIME...MOT...LOC 0653Z 290DEG 43KT 3693 9562 3687 9568
3670 9570
$$
OKC105-090730-
/O.CON.KTSA.SV.W.0283.000000T0000Z-080509T0730Z/
NOWATA OK-
153 AM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NOWATA COUNTY...
AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF LENAPAH TO LENAPAH TO 6 MILES WEST OF
NOWATA...MOVING EAST AT 45 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENAPAH...
DELAWARE AND NOWATA.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3697 9542 3688 9543 3677 9542 3662 9544
3661 9546 3672 9582 3690 9581 3700 9562
TIME...MOT...LOC 0653Z 290DEG 43KT 3693 9562 3687 9568
3670 9570
$$000
WWUS54 KTSA 090704
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
204 AM CDT FRI MAY 9 2008
OKC105-090730-
/O.CON.KTSA.SV.W.0283.000000T0000Z-080509T0730Z/
NOWATA OK-
204 AM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN NOWATA COUNTY...
AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF LENAPAH TO LENAPAH TO NOWATA...
MOVING EAST AT 45 MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3693 9543 3675 9542 3662 9544 3661 9546
3668 9566 3686 9565 3697 9560 3697 9542
TIME...MOT...LOC 0704Z 290DEG 43KT 3692 9548 3682 9553
3665 9555
$$000
WWUS54 KTSA 090712
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
213 AM CDT FRI MAY 9 2008
OKC105-090723-
/O.CAN.KTSA.SV.W.0283.000000T0000Z-080509T0730Z/
NOWATA OK-
213 AM CDT FRI MAY 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NOWATA COUNTY IS
CANCELLED...
LAT...LON 3693 9543 3675 9542 3662 9544 3661 9546
3668 9566 3686 9565 3697 9560 3697 9542
TIME...MOT...LOC 0713Z 290DEG 43KT 3685 9534 3679 9540
3662 9542
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:29 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 8, 8:29 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 829 PM CDT THU MAY 8 2008 .DISCUSSION... WAS IN THE PROCESS OF ADJUSTING TONIGHTS GRIDS WHEN THE PROPOSED WATCH CAME IN. FINISHED THE GRIDS AND HAVE INCORPORATED THEM INTO THE UPDATE FOR THE WATCH. THUNDERSTORMS STILL UNLIKELY TO REACH NORTHEAST OKLAHOMA UNTIL AROUND OR SHORTLY AFTER MIDNIGHT. STILL A QUESTION IF THE STORMS WILL CONTINUE TO DEVELOP BUT BELIEVE THERE IS ENOUGH GOING FOR THE CONTINUED DEVELOPMENT TO WARRANT THE INCLUSION OF THE NORTHWESTERN COUNTIES INTO THE WATCH. && .PREV DISCUSSION... /ISSUED 401 PM CDT THU MAY 8 2008/ DISCUSSION... CLOUDS HAVE BEEN STUBBORN TODAY ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS BUT THEY SHOULD TEND TO DISSIPATE WITH SUNSET. LOOKING UPSTREAM...HIGH PLAINS CONVECTION HAS ALREADY DEVELOPED AND WILL CONGEAL INTO A SIGNIFICANT MCS THAT WILL PLOW ACROSS KANSAS OVERNIGHT. THE SOUTHERN EDGE OF THIS COMPLEX MAY BLEED ACROSS THE STATE LINE INTO NORTHEAST OKLAHOMA BUT THE BEST CHANCE FOR SHOWERS AND STORMS IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL COME CLOSER TO SUNRISE FRIDAY AS THE LOW LEVEL JET VEERS AND SOME BACKBUILDING OCCURS ON THE SOUTHWEST FLANK OF THE COMPLEX...THE SO-CALLED SUNRISE SURPRISE. CONVECTIVE CHANCES WILL END LATER FRIDAY MORNING AND A WEAK FRONTAL BOUNDARY WILL DRIFT THROUGH THE AREA DURING THE DAY RESULTING IN NOTHING MORE THAN A WIND SHIFT. THIS BOUNDARY WILL HEAD BACK NORTH BY SATURDAY AS A SIGNIFICANT UPPER LEVEL SYSTEM MOVES INTO THE CENTRAL PLAINS. SURFACE CYCLOGENESIS WILL RESULT WITH A RAPID DEEPENING OF THE SURFACE LOW ANTICIPATED SATURDAY EVENING AND OVERNIGHT. WHILE THE MODELS AGREE ON THIS GENERAL SCENARIO...THEY ARE ALL A BIT DIFFERENT ON THE DETAILS AND AS USUAL IT IS THESE DETAILS THAT WILL DETERMINE THE EXTENT OF SEVERE WEATHER ACROSS OUR FORECAST AREA. INSTABILITY WILL BE VERY HIGH SATURDAY AFTERNOON AHEAD OF THE DRYLINE AND/OR COLD FRONT AND THE CAP WILL WEAKEN SUFFICIENTLY TO ALLOW STORM DEVELOPMENT BY THE END OF THE DAY. SHEAR PROFILES SUPPORT SUPERCELLS AND ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE. AREAL COVERAGE OF STORMS WILL INCREASE AS THE EVENING WEARS ON SO THE HIGHEST POPS WILL BE CARRIED IN NORTHWEST ARKANSAS SATURDAY EVENING. AFTER A COOL DAY SUNDAY...A WARMUP WILL TAKE PLACE MONDAY AHEAD OF ANOTHER SIMILAR LOOKING SYSTEM THAT WILL TRACK INTO THE CENTRAL PLAINS TUESDAY. THE QUALITY OF MOISTURE RETURN WITH THIS SYSTEM IS MORE QUESTIONABLE SO WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY FOR NOW. WILL TREND TOWARDS THE ECMWF BEYOND THIS TIME PERIOD WITH A DRY PATTERN AND BELOW NORMAL TEMPERATURES EXPECTED LATER NEXT WEEK. STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS EXCEPT WENT A BIT WARMER ON SATURDAY PER THE ECMWF AND UKMET. USED A BLEND OF THE GFS AND ECMWF FOR TEMPERATURES IN THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... TUL 58 80 57 82 / 20 10 10 30 FSM 58 85 55 85 / 10 10 10 40 MLC 58 84 60 86 / 10 10 10 30 BVO 55 79 52 81 / 30 10 10 30 FYV 53 79 49 78 / 20 20 10 40 BYV 56 78 49 77 / 20 20 10 50 MKO 58 82 55 84 / 20 10 10 30 MIO 56 75 50 77 / 40 20 10 50 F10 58 82 57 85 / 10 10 10 30 HHW 58 87 63 85 / 10 10 10 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...14 LONG TERM....15
Hazardous weather outlook, May 8, 8:34 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 834 PM CDT THU MAY 8 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 834 PM CDT THU MAY 8 2008 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...NORTHEAST OF INTERSTATE 44. ONSET...AFTER MIDNIGHT. DISCUSSION... A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO ORGANIZE OVER SOUTHWEST AND CENTRAL KANSAS THIS EVENING. AS THIS STORM COMPLEX CONTINUES TO MOVE EAST-SOUTHEAST...PORTIONS OF IT MAY EFFECT AREAS OF NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER. DAMAGING WINDS WILL BE THE PRIMARY THREAT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTHEAST OF INTERSTATE 44 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...SEVERE THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... A WEAK COLD FRONT WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY MORNING IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. A MORE SIGNIFICANT RISK OF SEVERE THUNDERSTORMS WILL OCCUR SATURDAY AFTERNOON AND EVENING. SURFACE LOW PRESSURE WITH STRONG UPPER SUPPORT WILL COMBINE WITH AMPLE SURFACE MOISTURE TO CREATE HIGH INSTABILITY AND LOWER LEVEL SHEAR. A DRYLINE NEAR I-35 WILL BREED AFTERNOON STORMS WHICH WILL MOVE ACROSS EAST OKLAHOMA AND INTO ADJACENT ARKANSAS DURING THE LATE AFTERNOON AND EVENING HOURS. THE NEXT RISK OF SEVERE WEATHER WILL BE WITH A SIMILAR TYPE SYSTEM TUESDAY AND TUESDAY NIGHT. EMERGENCY MANAGEMENT PLANNING STATEMENT... PLANNING FOR THE THREAT OF SEVERE WEATHER SATURDAY AFTERNOON AND EVENING NEEDS TO BE COMPLETED. WEATHER CONTINGENCIES FOR ANY SCHEDULED OUTDOOR VENUES NEED TO BE MADE. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, May 9, 12:55 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1255 AM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL BURBANK 36.69N 96.73W
05/09/2008 E2.75 INCH OSAGE OK PUBLIC
&&
RJSThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:17 AM CDT | Severe Thunderstorm Warning | TSA | Osage | 73 min |
| May 9, 1:12 AM CDT | Tornado Warning | TSA | Osage, Washington | 48 min |
| May 9, 1:50 AM CDT | Tornado Warning | TSA | Nowata, Rogers, Washington | 37 min |
| May 9, 2:14 AM CDT | Special Weather Statement | TSA | Craig, Ottawa | 61 min |
| May 9, 2:22 AM CDT | Severe Thunderstorm Warning | TSA | Craig, Mayes, Rogers | 35 min |
| May 9, 2:53 AM CDT | Special Weather Statement | TSA | Delaware | 67 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.